Saturday, 2 June 2018

You're just like a Pill...


~ TW: Blood, guts and female angst. ~

Recently, I did the thing every other blogger, vlogger and influencer seems to be doing, these days – I came off the Pill. 

--- why do we capitalise the P in Pill? Genuinely wondering. Does that give it weight and make it obvious what pill we specifically mean? Well, in case it wasn’t clear, I mean the Pill as in the pill that stops me making babies and keeps my bleeding under control. Yeah, that one. 

(Photo: Erin Veness)

I was pondering giving it up when I first saw the wise Hannah W’s video series about coming off the pill. I then began to seriously consider it this time last year, when I began to get some freaky feelings and irregular periods (turns out that was just my bowels being bitchy – ah, well).


Then the other day I mentioned to a lovely friend that I’d been thinking about it again – after a weird couple of weeks when I’d had those odd non-periods and managed to convince myself I was pregnant – and she told me how she’d felt really good since giving hers up a year ago. Apparently her weight stopped fluctuating, the dull moods lifted and periods became more regular. As she told me this, I ticked boxes in my head – period regulation YEP, depression lifting YEP, weight gain under control YAASSS PLEASE.

Then, of course, I took to Twitter for further advice, as I do with most things in my life...


So I gave it up. As of April 14th, I am au naturel and 100% pill-less. For the first few weeks, it was pretty much business as usual down there. Although I did find, in the week after coming off it, that my 'fake period' lasted longer. There was the usual not-real-blood brown stuff (sorry, squeamish whiny men) but then when the actual blood started up, it kept coming. On and off; nothing one day, a little the next, some more the next.


(Photo: Erin Veness)


When we hit the month mark, my body seemed to wake up and realise it wasn’t getting its usual sweet dose of oestrogen and progestin, so it of course started doing what a female body feels is appropriate, and screamed at me for food FOOD ALL OF THE FOOOODDDD!!!!!! It also sent messages to my poor brain that I didn’t just need constant, stodgy sustenance, it also wanted 10 hours sleep every night and a nap each day...and a good bit of sexy time. I genuinely had a week or so feeling my body prepping for fertilisation, and despite trying to tell it that it was wasting its time, that not only did I not want children any time soon, I also didn’t have any means of making them. 

Eventually, my uterus got the message. Then, I think mostly out of pure spite and rage at not being given a kiddo to grow inside it, there was a great flood. It honestly felt like a riot was happening inside me; like my bowels and baby-makers were disintegrating (the former of which did kind of happen to me once, so I can say this with absolute certainty), and blood was being pumped and streamed out at full force.

I was also SOOO SAD. My moods were mad, but mostly sad. Smad. I couldn’t stop crying, at anything and everything. I kept trying to build myself back up, self-care etc., but nothing was working like it normally would. Also, my boobs hurt. I remembered this might happen though, as when I came off the pill in 2014 (when a neurologist thought it was causing my brain tumour symptoms) I barely let my then-boyfriend touch me as I was so sore all over, but especially in the boob region. Well, this time it felt like there were teeny burning bullets trapped right behind my nips, and they weren’t going anywhere. As I write this (*touches wood*) that weirdly specific pain seems to have subsided...but in its place is another painful inconvenience: SPOTS. 


(Photo: Erin Veness)


So, my face is still fine. For now. I’m checking it rigorously, convinced a nasty hormonal zit could spring up at any moment, but thankfully it’s all clear for now. However, my chest is suddenly rife with blemishes; you know, those weird non-spots that range from red to purple and have no heads, they just bubble and brood on your skin for a while then disappear, leaving a silly smudge behind them that will live on in their memory for a while…

I originally suspected infection or allergy when these b*stards appeared. I am annoyingly prone to those – my body has been hit one too many times and its immune system is almost completely shot – but no, my super helpful (and slightly sassy when need be) GP told me it looked like the work of pill withdrawal. My skin is very confused and upset by the lack of...whatever made it behave itself. And now it’s throwing a tantrum. Fair enough. 


(Photo: Erin Veness)


I’ve also found in recent weeks that I’ve been sleeping more, generally, and much more heavily. I have trouble getting going in the mornings anyway – that’s when my ‘recovery self’, who’s currently still repairing after 4 major surgeries in the past 4 years, kicks in – but these days I’m actually waking up an hour or more after I usually do, and having trouble sitting up to drink my morning tea. I’m also having very vivid dreams – and actually remembering what happens in them!?

I returned to counselling this week, after a couple of months of my mind fending for itself, and I found myself speaking more honestly than I did in my previous sessions from January – March; my counsellor even commented on how much more in touch I seem to be with my feelings, and how that’s actually a good thing. I mentioned my coming off the pill, and wondered aloud if that was why. I mean, it’s definitely why I’ve been crying so much lately, at the smallest things (the most recent meltdown was brought on by a pair of my harem pants shrinking in the wash), but could it also be the reason I’m feeling a cloud lifting and gradually getting more excited about life, and the future!? After a good couple of years feeling utterly hopeless and unable to make any plans further than a few weeks in advance, this is a welcome change, and I really hope it continues… 


(Photo: Erin Veness)


I doubt I’ll make this a series, unless you all fancy reading a string of blog posts all about my sad uterus and hormone-crazed skin. But if any of you lovely readers who have come off the combined contraceptive pill (geezz, that’s a very specific shout-out), have experienced these side effects or any others, feel free to drop a comment or a tweet and tell me about your experiences, and maybe throw me some home remedies or reassurance!? I’d love to get a conversation going about this. Ta.



If you want more of my ramblings about periods etc., you’re in luck! I recently wrote a piece for the Scarlet Ladies blog, reviewing a pair of Modibodi ‘Period-Proof’ pants and talking frankly about Period Poverty! 

Want some contraception/general sex advice? My GP recommended SexWise! I'm currently researching other contraceptive methods on their website. 

2 comments

  1. I came off simply because I ran out (had been given a year's worth previously) and bring currently single I didn't see the point in getting more! My skin was horrendous the first couple of weeks - my face was SO spotty. It seems to have calmed down now. Haven't noticed much else change though!

    ReplyDelete
    Replies
    1. Good shout! And my spots are only just calming down now, so irritating. Glad you've had a positive experience otherwise! x

      Delete

© Almost Amazing Grace.. Design by Fearne.